Alert archive / Idaho / Heat Advisories in 2021

Heat Advisory 4, NWS Missoula, MT

August 11, 2021Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this heat advisory at Aug 11, 2021, 11:58 AM PDT for Clearwater County, Idaho County, Idaho. It took effect at Aug 13, 2021, 11:00 AM PDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Aug 11, 2021, 11:58 AM PDT (18:58 UTC)
In effect from
Aug 13, 2021, 11:00 AM PDT
Expired
Aug 14, 2021, 5:00 PM PDT
In force
30 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2441 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WWUS75 KMSO 111858
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1258 PM MDT Wed Aug 11 2021

IDZ007-008-150000-
/O.NEW.KMSO.HT.Y.0004.210813T1800Z-210815T0000Z/
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
1158 AM PDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM FRIDAY TO 5 PM PDT
SATURDAY...

* WHAT...Temperatures up to 108 expected. Overnight
  temperatures will also remain above 60 degrees for many
  locations.

* WHERE...Camas Prairie, Grangeville and vicinity, Greer Grade, 
  Highway 95 Slate Creek to Riggins, and White Bird Grade.

* WHEN...From 11 AM Friday to 5 PM PDT Saturday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this heat advisory went out at Aug 11, 3:04 AM PDT, 8 hours 54 minutes earlier.

Area forecast discussion, Aug 11, 3:04 AM PDT, 8 hours 54 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
404 AM MDT Wed Aug 11 2021

.DISCUSSION...Looking at the water vapor loop early this morning
several features stand out. Besides the two tropical storms south
and west of Mexico, a large upper level trough encompasses all of
the Bering Sea and Aleutian Islands with a frontal boundary
further east that extends north towards Alaska. This large trough
is bringing much warmer air from the subtropics and helping to
strengthen the downstream upper level ridge of high pressure that
is very prominent over the northeast Pacific extending over
British Columbia and the Pacific Northwest. This time yesterday
morning, there was a plethora of mid to high level clouds that
tracked south out of Canada. This morning, the satellite shows
much less cloudiness which will mean more sunshine today besides
the wildfire smoke in the region.

It will be another summer day today as temperatures rise well
into the 80s and 90s across western Montana and 90s to low 100s in
north- central Idaho. Expect breezy west winds between 15 and 25
mph this afternoon, similar to yesterday.

Tonight, a dry and weak cold front, originating from Alberta,
Canada, will traverse west across Glacier National Park and then
stall and weaken by daybreak Thursday. The main impact from this
feature will be gusty easterly winds which will be the strongest
late night into the early morning hours. Wind speeds will range
between 10 and 20 mph in Glacier National Park, Columbia Falls and
also along the western foothills of the Swan and Whitefish Range.
There is a chance that winds could gust over 30 mph in a few of
these places. Night-time low temperatures will stay mild.

From Thursday through Saturday the heat will continue and possibly
top out at 100 degrees for a few locations over western Montana.
Isolated thunderstorms could be possible from the Clearwater
Mountains east and south to Lemhi County over the weekend.

The ridge will start to break down a little bit on Sunday. It will
remain warm, but the flow aloft becomes stronger and more
westerly. This will result in gusty winds across the region.
Depending on how dry we'll be able to get, it could end up being
a critical fire weather day. There is the potential for wind gusts
to exceed 25 or 30 mph in valley locations.

An upper level trough continues to be possible for early next week
and this could bring slightly below normal temperatures and
unsettled weather.

&&

.AVIATION...Gusty west winds between 20 to 25 kts will be common
at KGPI, KMSO, and KBTM, diminishing by 12/0300z. Variable winds
are expected for SMN. Wildfire smoke may cause terrain obscurities
and reduced visibility. A weak backdoor cold front will track west
across Glacier National Park after 12/0300Z and then stall. The
main impact with this feature will be gusty east winds between 20
and 30 knots at ridge-top over the park, Whitefish Range and Swan
Range between 12/0500Z and 12/1100Z. Be careful as there could be
a downslope component within a few miles west of the ridgelines.
The east winds will weaken by daybreak Thursday. Winds on Thursday
are expected to be a little weaker area-wide but have more of a
northerly component in the afternoon and evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Heat Advisories in Idaho, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.